Kansas, 2017

Hail in Kansas, March 29, 2017

March 29, 2017 · NWS EAX · 3 events in 1 county or zone

Scattered thunderstorms produced a few severe hail reports in western Missouri and eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered thunderstorms produced a few severe hail reports in western Missouri and eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 29, 1:57 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 29, 1:57 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
257 PM CDT Wed Mar 29 2017

.Discussion...
Issued at 257 PM CDT WED MAR 29 2017

Main concern this afternoon and evening revolve around severe wx
potential, mainly along and south of the Route 50 corridor. Latest
GOES-16 visible satellite imagery showing a fair amount of
clearing across southern Missouri this hour, with some thinning of
the stratus deck noted further north across our southern portions
of our forecast area. This likely marks the position of a nearly
stalled warm front with upper 50 degree dewpoints noted just to
its south. Per latest SPC RUC analyses, instability generation
has largely been confined to areas south of our area, however fcst
models to include both the RUC and NAM suggest a narrow corridor
of MLCAPE exceeding 500 J/kg extending north into our area later
this afternoon and evening, just south of the warm front. Looking
out west, initial convection now developing over eastern Kansas,
and considering the expectations for the previously mentioned
instability axis extending north in our area, expect this activity
to gradually grow upscale over the next few hours. Wind fields
from various BUFKIT soundings south of Route 50 are impressive,
with stout southeast boundary layer winds overlaid with strong
west-southwest winds centered near 5 kft. This curvature combined
with horizontal vorticity generation along the warm front suggests
an isolated tornado threat will remain with any discrete cells
that develop within the next few hours. As mentioned in previous
forecast updates however, much will remain contingent upon the
degree of destabilization that can occur within the next few
hours. If current RUC and NAM fcsts are accurate, its not
inconceivable to expect mini-supercells south of the KC Metro
with an isolated tornado threat.

Severe convection (if it develops) should congeal more into
multicell structures as the evening hours continue on. After this
exits stage right, deformation band rainfall, now seen western
Kansas and southern Nebraska will begin to shift to the south
before steadily making its way over our area early Thursday
morning. Much of the instability should be gone by then, however
the continuation of an isolated thunder mention appears warranted
given residual MUCAPE aloft. Much if not the entire area should
get involved with this before bulk of precip exits by early
afternoon. This will quickly be followed by increasing heights
aloft and the approach of a shortwave ridge axis which should then
provide for dry weather heading into the early half of the
weekend.

Dry weather won't last too long as the aforementioned ridge
slides east and the next longwave trough/closed low approaches
Saturday night and Sunday. Again, decent moisture advection in
advance of this feature will help lead to favorable conditions for
precipitation redevelopment by Sunday over much of the lower
Missouri Valley. Overall instability looks to once again be
lacking, however cannot rule out isolated thunder activity with
this system as it slowly marches east. Dry weather looks to return
by Monday afternoon with the next system expected to dive
southeast from the Northern Rockies by midweek, bringing yet
another chance for rainfall to the area as the very active
jetstream pattern continues...

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1245 PM CDT WED MAR 29 2017

IFR conditions ongoing across the area as a large area of low
pressure continues to impact the region. Fcst soundings show
little potential for improvement later this afternoon/overnight,
hence long duration IFR conditions are expected. As a cold front
slides east, expect developing convection after the 21z time
frame, with potential impacts expected at all three KC area
terminals. A bit more uncertainty exists up at STJ, however will
update as trends become better established. In any event, look for
a three, maybe four hour window later this afternoon and evening
for storms across the area. Storms should quickly move east after
02z, with widespread shwrs expected in its wake and the
continuation of IFR conditions.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Mar 29, 4:01 AM CST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Wed Mar 29 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Wed Mar 29 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is possible this afternoon and evening, mainly south
 of I-70. Large hail, damaging winds, and a few tornadoes are
 possible with this activity. Additionally, localized flash flooding
 is possible, along with rapidly rising river levels.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe weather potential will decrease Thursday, though hydrologic
 concerns will remain in play until early Friday.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
March 29, 4:28 PM CST to 4:29 PM CST
Where
Johnson County, 1.48 mi SSE of Lackmans
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -94.760

Hail, Johnson

When
March 29, 4:29 PM CST to 4:30 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Hail, Johnson

When
March 29, 7:24 PM CST
Where
Johnson County, 0.54 mi W of (Ojc)johnson Co Exec
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.850, -94.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686503, 686504, 686501.